Tornadoes · United States · Oklahoma · 2013
EF0 tornado, Perkins to Cushing, Oklahoma, May 30, 2013
From Perkins to Cushing, this EF0 tornado ran 0.3 miles across Payne County on May 30, 2013, touching down at 3:08 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 30, 2013
- Touchdown
- 3:08 PM CDT (20:08 UTC)
- Lifted
- 3:09 PM CDT (20:09 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Payne County
- Touchdown point
- 35.962, -97.040
- Lift-off point
- 35.963, -97.035
- Record number
- 1305301408-01
What the Weather Service recorded
A stalled frontal boundary and dryline became the focus for scattered supercell thunderstorms during the afternoon hours of the 30th. While a couple of brief tornadoes occurred, very large hail and damaging winds were the main hazards of the day.
Tornado reported via KWTV. Tornado was brief and only lasted 30 seconds. No damage was reported and the location was estimated.
Tornado was reported by KWTV. No damage was reported.
Tornado was reported by a storm chaser via Spotter Network and by broadcast media. A large revolving bowl wall cloud with debris was noted. No damage was reported.
Tornado was reported via Spotter Network. Brief spin up tornado near Cushing. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
11 minutes of warning. NWS OUN issued a tornado warning for this county at 19:57 UTC, 11 minutes before the tornado touched down, in force until 21:00 UTC.
The county was under a tornado watch, issued at 17:52 UTC and running to 00:07 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 03:44 UTC | 09:27 UTC | Severe Thunderstorm Watch | OUN |
| 17:30 UTC | 12:00 UTC | Flash Flood Watch | OUN |
| 17:52 UTC | 00:07 UTC | Tornado Watch | OUN |
| 18:32 UTC | 19:15 UTC | Severe Thunderstorm Warning | OUN |
| 19:13 UTC | 20:00 UTC | Tornado Warning | OUN |
| 19:57 UTC | 21:00 UTC | Tornado Warning | OUN |
| 20:14 UTC | 21:00 UTC | Severe Thunderstorm Warning | OUN |
| 20:43 UTC | 00:45 UTC | Flash Flood Warning | OUN |
| 20:49 UTC | 21:30 UTC | Severe Thunderstorm Warning | OUN |
| 22:34 UTC | 23:15 UTC | Severe Thunderstorm Warning | OUN |
| 23:06 UTC | 23:45 UTC | Severe Thunderstorm Warning | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 30, 2:19 PM CDT, 49 minutes earlier.
Area forecast discussion, May 30, 2:19 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
219 PM CDT THU MAY 30 2013
.DISCUSSION...
CURRENTLY...THROUGH 2 PM...SUPERCELLS HAVE DEVELOPED ALONG THE DRY
LINE/BOUNDARY...WHICH CURRENTLY EXTENDS FROM JUST W OF LAWTON TO
JUST NORTH OF STILLWATER. WITH AN ENVIRONMENT CONDUCIVE TO SUPERCELL
DEVELOPMENT...LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE ALL
POSSIBLE. INDIVIDUAL SUPERCELLS WILL CONTINUE TO MOVE EAST THROUGH
THIS AFTERNOON AND EVENING BEFORE MERGING INTO A LINE AND PUSHING
EAST OVERNIGHT ACROSS ERN OK INTO THE OZARKS. AT THE MOMENT...A
TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.
FOR THIS DISCUSSION...THE MAIN FORECAST CONCERN LIES IN THE NEAR
TERM AS SEVERE WEATHER CHANCES REMAIN ELEVATED FOR FRIDAY
AFTERNOON ACROSS PORTIONS OF CENTRAL OKLAHOMA.
THROUGH FRI MORNING...INCREASING RIDGING OVER THE PAC NW WILL AID
IN THE EWRD PROGRESSION OF THE 500MB TROUGH. WITH THE UPPER LEVEL
RIDGE AXIS POSITIONED OVER THE CENTRAL PLAINS BY MID DAY
FRI...ANOTHER SUBTLE SHORT WAVE WILL DROP SEWD OFF THE FRONT RANGE
THROUGH THE SRN PLAINS. UNLIKE THE PREVIOUS TWO DAYS...THE MORE
SOUTHERLY TRACK OF THE SFC LOW WILL RESULT IN A FRONTAL BOUNDARY
SINKING SLOWLY SWD THROUGH THE AFTN FRI. WITH THE FRONT IN
PLAY...THE DRY LINE ALSO MAKES ANOTHER PUSH EASTWARD...LIKELY
STALLING JUST SHY OF A MEDFORD TO WEATHERFORD TO SEYMOUR TX LINE.
WITHIN THE 12Z GUIDANCE...THE GFS REMAINS THE MORE BULLISH MEMBER
WITH THE SURGE OF THE DRY LINE AND STRENGTH OF THE WARM FRONT.
WITH INCREASING THUNDERSTORM CHANCES FROM CENTRAL INTO NERN OK.
WITH THE COMBINATION OF THE DRY LINE AND FRONTAL BOUNDARY...SEVERE
WEATHER CHANCES...INCLUDING TORNADOES...WILL ONCE AGAIN BE POSSIBLE
ACROSS THE REGION FRIDAY AFTERNOON. SFC TEMPS WILL CONTINUE TO
INCREASE ACROSS CENTRAL OK...INTO THE UPPER 80S/MID 90S...WHILE
SURFACE WINDS WILL BACK THROUGH THE EARLY AFTERNOON INCREASING 0-1
AND 0-3KM HELICITY ACROSS CENTRAL OK AHEAD OF THE DRY LINE. WITH
STRONG DEEP LAYER SHEAR AND STEEP MID LEVEL/700-500MB LAPSE RATES OF
OVER 9 C/KM...SUPPORT FOR ROTATING UPDRAFTS/SUPERCELLS WILL BE WELL
ESTABLISHED. TORNADOES...LARGE HAIL...DAMAGING WINDS WILL BE LIKELY
FRI AFTERNOON ACROSS PORTIONS OF CENTRAL OKLAHOMA. AS INITIAL
SUPERCELLS MOVE EASTWARD THROUGH THE EVENING...EXPECT THE REMAINING
CONVECTION TO MERGE INTO A LINE/MCS BEFORE EXITING ERN OK INTO THE
OZARKS.
FLOODING THREAT...
WITH CONTINUOUS OF HEAVY RAINFALL FROM CENTRAL
INTO ERN OK...FLOODING AND FLASH FLOODING CHANCES WILL INCREASE
THROUGH THIS EVENING AND ESPECIALLY TOMORROW (FRI). SHORT RANGE
GUIDANCE CONTINUES TO DEVELOP HEAVY RAINFALL ALONG THE COLD FRONT
FROM CENTRAL INTO ERN OK FRI NIGHT THROUGH SAT MORNING. IN
RESPONSE...A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR CENTRAL
AND NORTH CENTRAL OK THROUGH SATURDAY MORNING.
FOR THE WEEKEND...THE COLD FRONT WILL CONTINUE TO PUSH SWD THROUGH
THE MORNING HOURS...WITH SHOWERS AND THUNDERSTORMS EXITING ACROSS
S/SERN OK. WITH UPPER LEVEL RIDGING BUILDING IN FROM THE WEST
THROUGH SUNDAY...DRY WEATHER CAN BE EXPECTED TO CLOSE OUT THE
WEEKEND. SHOWER AND THUNDERSTORM CHANCES WILL RETURN EARLY NEXT WEEK
AS ANOTHER WAVE ENTERS THE REGION EARLY TUE THROUGH WED.
KURTZ
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 71 88 68 81 / 20 70 60 30
HOBART OK 68 96 67 85 / 10 30 20 10
WICHITA FALLS TX 73 97 74 88 / 20 20 20 30
GAGE OK 57 90 57 81 / 0 10 20 0
PONCA CITY OK 70 85 65 79 / 50 70 70 10
DURANT OK 73 89 73 84 / 20 20 20 50
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR OKZ007-008-012-
013-018>020-024>026-028>032.
TX...NONE.
&&
23/04Hazardous weather outlook, May 30, 2:59 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CDT THU MAY 30 2013
OKZ004>048-050>052-TXZ083>090-312000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
259 PM CDT THU MAY 30 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK FOR SEVERE STORMS ACROSS PORTIONS OF
CENTRAL AND EASTERN OKLAHOMA...AND A SLIGHT RISK ACROSS PORTIONS
OF WESTERN NORTH TEXAS AND THE REMAINING PORTIONS OF CENTRAL AND
EASTERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS MAINLY EAST OF A LINE FROM MEDFORD... TO
WATONGA... TO ALTUS OKLAHOMA... TO CROWELL AND KNOX CITY TEXAS.
THE MODERATE RISK EXTENDS EAST OF A LINE FROM STILLWATER...TO
OKLAHOMA CITY...TO CHICKASHA...TO DAVIS...TO ATOKA.
IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF BASEBALLS... WIND GUSTS OF 75 MPH...HEAVY RAINFALL...AND
TORNADOES.
TIMING...
SEVERE STORMS ARE EXPECTED TO CONTINUE THROUGH 10 PM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER
OPERATIONS THROUGH THIS EVENING.
DISCUSSION...
STRONG TO SEVERE STORMS WILL CONTINUE TO DEVELOP NEAR AND EAST OF
A DRYLINE THAT WAS LOCATED ALONG THE WESTERN BORDER OF THE SLIGHT
RISK AREA AT 3 PM. STRONG INSTABILITY AND FAVORABLE VERTICAL WIND
PROFILES WILL SUPPORT ISOLATED SUPERCELLS. THESE STORMS WILL BE
CAPABLE OF PRODUCING VERY LARGE HAIL...AND POSSIBLY TORNADOES. THE
STORMS WILL MOVE EAST...INTO AN ENVIRONMENT THAT IS SOMEWHAT MORE
FAVORABLE FOR SEVERE STORM DEVELOPMENT AND MAINTENANCE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE LIKELY IN CENTRAL AND NORTHERN OKLAHOMA
FRIDAY... DURING THE AFTERNOON AND EVENING. VERY LARGE HAIL...
DAMAGING WINDS...AND TORNADOES ARE POSSIBLE WITH SEVERE
THUNDERSTORMS FRIDAY.
THE RISK OF SEVERE STORMS WILL DIMINISH SATURDAY...BUT THERE WILL
BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT LEAST WEDNESDAY.
OTHER HAZARDOUS WEATHER...
VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE A POSSIBILITY
WITH STORMS FRIDAY AFTERNOON THROUGH EARLY SATURDAY MORNING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
5 AM FRIDAY.
CMSIn the hours before
Special weather statement, May 30, 1:04 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
104 PM CDT THU MAY 30 2013
OKZ018-019-024-301830-
LOGAN OK-KINGFISHER OK-CANADIAN OK-
104 PM CDT THU MAY 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN...SOUTHEASTERN
KINGFISHER AND NORTHEASTERN CANADIAN COUNTIES UNTIL 130 PM CDT...
AT 101 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OKARCHE...
MOVING NORTHEAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
OKARCHE...CASHION...CIMARRON CITY AND NAVINA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.
&&
LAT...LON 3575 9750 3572 9760 3572 9767 3570 9767
3561 9796 3577 9805 3599 9766
TIME...MOT...LOC 1801Z 242DEG 25KT 3573 9791
AUSTINSpecial weather statement, May 30, 1:09 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
109 PM CDT THU MAY 30 2013
OKZ013-301845-
NOBLE OK-
109 PM CDT THU MAY 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NOBLE COUNTY UNTIL 145 PM
CDT...
AT 105 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
RED ROCK...MOVING NORTHEAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
RED ROCK...SOONER LAKE AND CERES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3656 9689 3654 9695 3654 9698 3650 9703
3633 9703 3634 9693 3633 9692 3626 9724
3645 9735 3659 9701 3658 9697 3660 9692
TIME...MOT...LOC 1805Z 242DEG 25KT 3640 9720
AUSTINSpecial weather statement, May 30, 1:17 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 117 PM CDT THU MAY 30 2013 OKZ019-024>030-301845- LOGAN OK-OKLAHOMA OK-LINCOLN OK-MCCLAIN OK-GRADY OK-CLEVELAND OK- POTTAWATOMIE OK-CANADIAN OK- 117 PM CDT THU MAY 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN...OKLAHOMA... WESTERN LINCOLN...NORTHWESTERN MCCLAIN...NORTHEASTERN GRADY... NORTHERN CLEVELAND...NORTHWESTERN POTTAWATOMIE AND EASTERN CANADIAN COUNTIES UNTIL 145 PM CDT... ...THIS IS A SPECIAL FORECAST FOR THE TORNADO RECOVERY AREAS... AT 110 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORT COBB IN SOUTHERN CADDO COUNTY. ON ITS CURRENT PATH AND MOVEMENT...THIS STORM WILL APPROACH THE NEWCASTLE AREA AROUND 3 PM AND SOUTHERN OKLAHOMA CITY AND MOORE BETWEEN 315 AND 330 PM. ANOTHER STORM WAS LOCATED BETWEEN PIEDMONT AND KINGFISHER. THIS STORM SHOULD MOVE ACROSS CENTRAL AND NORTHERN LOGAN COUNTY. STORMS THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL...DAMAGING WINDS ALONG WITH A RISK OF TORNADOES. LAT...LON 3520 9693 3519 9779 3570 9773 3583 9691 TIME...MOT...LOC 1810Z 251DEG 24KT 3539 9745
Special weather statement, May 30, 2:23 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 223 PM CDT THU MAY 30 2013 OKZ019-025>030-302000- LOGAN OK-OKLAHOMA OK-LINCOLN OK-MCCLAIN OK-GRADY OK-CLEVELAND OK- POTTAWATOMIE OK- 223 PM CDT THU MAY 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN...CENTRAL OKLAHOMA...WESTERN LINCOLN...NORTHWESTERN MCCLAIN...NORTHEASTERN GRADY...NORTHERN CLEVELAND AND NORTHERN POTTAWATOMIE COUNTIES UNTIL 300 PM CDT... ...THIS IS A SPECIAL FORECAST FOR THE TORNADO RECOVERY AREAS... AT 222 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED JUST NORTHWEST OF CHICKASHA...IN GRADY COUNTY. IF THE STORM CONTINUES ITS CURRENT MOVEMENT...IT WILL ARRIVE IN NORMAN AT ABOUT 315 PM. IF IT DEVIATES SLIGHTLY TO THE NORTH...IT WILL ARRIVE IN THE NEWCASTLE AREA AROUND 300 PM...AND MOORE ABOUT 315 PM. ANOTHER SEVERE STORM WAS LOCATED JUST NORTHEAST OF GUTHRIE...IN LOGAN COUNTY. THIS STORM IS EXPECTED TO REMAIN NORTH OF CARNEY...BUT IF IT TURNS TO THE RIGHT OF ITS PRESENT COURSE IT WILL PASS NEAR CARNEY AT ABOUT 245 TO 255 PM. STORMS THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES. LAT...LON 3531 9679 3524 9776 3588 9706 3557 9680 TIME...MOT...LOC 1909Z 240DEG 49KT 3534 9746 CMS
Special weather statement, May 30, 2:25 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
225 PM CDT THU MAY 30 2013
OKZ038-039-302000-
STEPHENS OK-COMANCHE OK-
225 PM CDT THU MAY 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STEPHENS AND CENTRAL
COMANCHE COUNTIES UNTIL 300 PM CDT...
AT 221 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF MEDICINE PARK...MOVING EAST AT 25 MPH. THIS STORM WAS INCREASING
IN INTENSITY AND MAY BECOME SEVERE.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
DIME SIZED HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3486 9826 3485 9815 3462 9810 3458 9863
3476 9867
TIME...MOT...LOC 1921Z 259DEG 21KT 3469 9856Special weather statement, May 30, 2:42 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 242 PM CDT THU MAY 30 2013 OKZ013-019-020-302015- LOGAN OK-PAYNE OK-NOBLE OK- 242 PM CDT THU MAY 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN...WESTERN PAYNE AND SOUTH CENTRAL NOBLE COUNTIES UNTIL 315 PM CDT... AT 241 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MULHALL... MOVING NORTHEAST AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 40 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... FREQUENT CLOUD TO GROUND LIGHTNING... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3625 9725 3608 9707 3589 9745 3600 9753 TIME...MOT...LOC 1941Z 233DEG 20KT 3601 9741 AUSTIN
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lamont, OK (KLMN), 12:00Z
8.1 hours before the tornado, 83 km from the path. May 30, 2013.
- Mixed-layer CAPE
- 1807 J/kg
- Mixed-layer CIN
- -97 J/kg
- Surface CAPE
- 840 J/kg
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 473 m²/s²
- 0-3 km storm-relative helicity
- 598 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 18.6
- 0-3 km lapse rate
- 3.5 K/km
Lamont, OK (KLMN), 00:00Z
3.9 hours after it, 83 km from the path. May 31, 2013.
- Mixed-layer CAPE
- 1121 J/kg
- Mixed-layer CIN
- -55 J/kg
- Surface CAPE
- 3608 J/kg
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 13.1
- 0-3 km lapse rate
- 7.4 K/km
The surface observations
Stillwater Municipal (SWO), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:53 UTC | 81 | 71 | 210° 15 kt | 24 | 1003.7 | |
| 19:33 UTC | 71.6 | 64.4 | 260° 12 kt | 21 | 1005.1 | TS |
| 19:35 UTC | 71.6 | 64.4 | 250° 10 kt | 21 | 1004.7 | TS |
| 19:53 UTC | 74 | 66 | 180° 16 kt | 26 | 1003.7 | TS |
| 20:53 UTC | 74 | 66 | 160° 12 kt | 1003.4 | TS | |
| 21:53 UTC | 74 | 69 | 200° 3 kt | 1003.7 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Norman radar (KTLX), 73 km away, was scanning. The volume nearest the touchdown began at 20:09 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:20 UTC | HAIL 1 | 6 N Pawnee | Pawnee, OK | ALSO A FEW SMALL TREES DOWNED BY HIGH WINDS |
| 20:08 UTC | TORNADO | Perkins | Payne, OK | LASTED ABOUT 30 SECONDS. REPORTED BY KWTV. |
| 20:15 UTC | TORNADO | 5 E Perkins | Payne, OK | REPORTED BY KWTV |
| 20:26 UTC | TORNADO | Ripley | Payne, OK | REPORTED BY KWTV |
| 21:02 UTC | TORNADO | 5 Nnw Oilton | Creek, OK | BRIEF RAIN WRAPPED TORNADO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 30, 2013
28 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 30 | 2:08 PM CDT | EF1 | Polk, AR | 0.8 | 200 | $35,000 | ||
| May 30 | 3:00 PM CDT | EF2 | Montgomery, AR | 3.4 | 400 | 2 | $250,000 | |
| May 30 | 3:03 PM CDT | EF1 | Pike, AR | 1.5 | 300 | $10,000 | ||
| May 30 | 3:15 PM CDT | EF0 | Payne, OK | 0.7 | 100 | |||
| May 30 | 3:16 PM CDT | EF2 | Pike, AR | 9.0 | 300 | 5 | $145,000 | |
| May 30 | 3:26 PM CDT | EF0 | Payne, OK | 1.6 | 200 | |||
| May 30 | 3:35 PM CDT | EF2 | Polk, OK to AR | 8.6 | 800 | 5 | $295,000 | |
| May 30 | 3:35 PM CDT | EF1 | Garland, AR to OK | 8.7 | 300 | $100,000 | ||
| May 30 | 3:37 PM CDT | EF0 | Payne, OK | 0.4 | 50 | |||
| May 30 | 3:49 PM CDT | EF1 | Garland, AR | 7.2 | 300 | $500,000 | ||
| May 30 | 4:01 PM CDT | EF0 | Creek, OK | 0.1 | 50 | |||
| May 30 | 4:10 PM CDT | EF1 | Muscatine, IA | 2.4 | 100 | $25,000 | ||
| May 30 | 4:32 PM CDT | EF1 | Polk, AR | 2.4 | 200 | $75,000 | ||
| May 30 | 4:44 PM CDT | EF1 | Rock Island, IL to IA | 4.0 | 150 | $140,000 | ||
| May 30 | 5:35 PM CDT | EF0 | Whiteside, IL | 0.6 | 25 | |||
| May 30 | 5:58 PM CDT | EF0 | Garvin, OK | 0.4 | 200 | |||
| May 30 | 6:10 PM CDT | EF1 | Montgomery, AR | 3.2 | 200 | $15,000 | ||
| May 30 | 6:49 PM CDT | EF0 | Mayes, OK | 0.1 | 50 | |||
| May 30 | 6:54 PM CDT | EF0 | Mayes, OK | 0.1 | 50 | |||
| May 30 | 7:08 PM CDT | EF0 | Mayes, OK | 0.6 | 100 | |||
| May 30 | 7:24 PM CDT | EF1 | Mayes, OK | 2.1 | 200 | |||
| May 30 | 7:46 PM CDT | EF1 | Saline, AR | 1.7 | 250 | $25,000 | ||
| May 30 | 8:40 PM CDT | EF2 | Tulsa, OK | 5.6 | 450 | $3.0 million | ||
| May 30 | 9:13 PM CDT | EF1 | Pulaski, AR | 0.2 | 150 | $150,000 | ||
| May 30 | 9:36 PM CDT | EF1 | Grant, AR | 0.4 | 200 | 1 | $25,000 | |
| May 30 | 12:20 AM CDT | EF1 | Howell, MO | 4.3 | 400 | $5,000 | ||
| May 30 | 12:25 AM CDT | EF1 | Monroe, AR | 0.4 | 100 | $25,000 | ||
| May 30 | 12:50 AM CDT | EF1 | Monroe, AR | 3.3 | 200 | 1 | $150,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.